Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 6:57 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 6:57 AM CDT (11:57 UTC)
- Expired
- Jun 22, 2017, 7:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:02 AM CDT | TSTM WND DMG | 2 Se Erwin, SD | SEVERAL 4 INCH IN DIAMETER LIMBS DOWN AROUND THE YARD. ALSO A SMALL AMOUNT OF PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
118
WUUS53 KFSD 221157
SVRFSD
SDC011-077-221230-
/O.NEW.KFSD.SV.W.0093.170622T1157Z-170622T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
657 AM CDT THU JUN 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Kingsbury County in east central South Dakota...
Northwestern Brookings County in east central South Dakota...
* Until 730 AM CDT
* At 656 AM CDT, a severe thunderstorm was located near De Smet, or 9
miles north of Lake Thompson State Recreation Area, moving east at
45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Badger around 715 AM CDT.
Oakwood State Park around 730 AM CDT.
Other locations impacted by this severe thunderstorm include Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9698 4442 9755 4454 9755 4455 9746
4454 9699
TIME...MOT...LOC 1156Z 262DEG 40KT 4446 9746
HAIL...1.00IN
WIND...<50MPH
$$
Chapman2 follow-up statements
764 WWUS53 KFSD 221215 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 715 AM CDT THU JUN 22 2017 SDC011-077-221230- /O.CON.KFSD.SV.W.0093.000000T0000Z-170622T1230Z/ Kingsbury SD-Brookings SD- 715 AM CDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR NORTHEASTERN KINGSBURY AND NORTHWESTERN BROOKINGS COUNTIES... At 715 AM CDT, a severe thunderstorm was located near Badger, or 12 miles southwest of Estelline, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Oakwood State Park around 725 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4443 9698 4442 9721 4454 9726 4454 9699 TIME...MOT...LOC 1215Z 261DEG 43KT 4449 9712 HAIL...1.00IN WIND...<50MPH $$ Chapman
247
WWUS53 KFSD 221227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
727 AM CDT THU JUN 22 2017
SDC011-077-221236-
/O.EXP.KFSD.SV.W.0093.000000T0000Z-170622T1230Z/
Kingsbury SD-Brookings SD-
727 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGSBURY AND
NORTHWESTERN BROOKINGS COUNTIES WILL EXPIRE AT 730 AM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area north of Oakwood State Park and Bruce.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4443 9698 4442 9721 4454 9726 4454 9699
TIME...MOT...LOC 1226Z 262DEG 40KT 4450 9699
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:05 AM CDT, 52 minutes earlier.
Area forecast discussion, Jun 22, 6:05 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 605 AM CDT Thu Jun 22 2017 .SHORT TERM...(Today and Tonight) Issued at 453 AM CDT Thu Jun 22 2017 Abbreviated discussion once again for ongoing severe convection approaching the highway 14 corridor. This activity is rooted near 800 mb, and with steep lapse rates from 700-550 mb think some storms will be capable of producing large hail. In addition, surface inversion is somewhat weak with temperatures hanging in the lower 70s. Elevated storms this morning will transition closer to the surface boundary across northwest Iowa this afternoon. SPC has a marginal risk for these storms this afternoon, with hail and damaging winds the main threats. Still a fairly strong capping inversion near 700 mb, but if storms are able to develop good speed and directional lead to 50-55 knots of 0-6 km bulk shear. Storms work out of the region this evening leading to a cooler more tranquil overnight. .LONG TERM...(Friday through Wednesday) Issued at 453 AM CDT Thu Jun 22 2017 Abbreviated discussion due to ongoing severe weather. Dominant feature of the forecast for Friday through the weekend will be cooler temperatures along with very comfortable dewpoints. Friday will have brisk northwest winds, which will to some degree repeat Saturday and Sunday ahead of core of high pressure. Moderated temps somewhat on Saturday in line with deeper mixing, as sharp trough digs through Minnesota. Colder air aloft spreads in for later Saturday into Sunday, but stable layer remains and now looking less likely for development of diurnal showers for Sunday. Several cool nights in order with partial decoupling Saturday night and more full decoupling likely Sunday night, even Monday night toward northwest IA. In the meantime, should see a little moderation of temps toward normal on Monday under the surface ridge. Next precipitation chance will develop by later Monday night with wave crossing western ridge and interacting with advancing warm advection/elevated instability across south central SD areas. With the wave pushing southeast, support rapidly weakens by early Tue further east into the CWA. Better threat with a better moisture transport and low-level jet developing Tuesday night into Wednesday. GFS is absurdly hot for most of the CWA on Wednesday, and have stayed closer to a more modest blended value, with some increase placed into the west closer to the potential for incursion of westerly flow. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 558 AM CDT Thu Jun 22 2017 Elevated storms will produce brief heavy downpours along the highway 14 and highway 34 corridors through 16Z including the KHON terminal. Thereafter, the focus will transition to the south across northwest Iowa closer to the surface front. At this point, am not confident enough in shower/thunderstorm activity in KFSD, but if it did happen it is most likely in the mid day hours. Showers and thunderstorms will shift south and east with northwest winds developing. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Chapman AVIATION...BT
Hazardous weather outlook, Jun 22, 4:49 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Jun 22 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ067-070-071-231000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota- Lincoln SD-Clay SD-Union- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Storms may develop this afternoon along and east of a line from Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger storms may produce large hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm today. MNZ071-072-080-081-097-SDZ038>040-052>056-231000- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this morning will produce hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely early this morning. SDZ050-057>066-068-069-231000- Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of south central South Dakota and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible today, though they are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 22, 5:00 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM HAIL 8 NNW TRACY 44.35N 95.65W
06/22/2017 E1.00 INCH LYON MN TRAINED SPOTTER
&&Local storm report, Jun 22, 5:33 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL WESSINGTON SPRINGS 44.08N 98.57W
06/22/2017 E1.75 INCH JERAULD SD BROADCAST MEDIA
&&Local storm report, Jun 22, 6:14 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM HAIL 1 ENE LYND 44.39N 95.88W
06/22/2017 E2.00 INCH LYON MN PUBLIC
TREE DAMAGE AS WELL.
&&Local storm report, Jun 22, 6:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL 8 SSE MARSHALL 44.34N 95.73W
06/22/2017 E2.00 INCH LYON MN PUBLIC
&&Local storm report, Jun 22, 6:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL 5 E LYND 44.37N 95.79W
06/22/2017 E1.75 INCH LYON MN PUBLIC
BROKE WINDOWS.
&&Local storm report, Jun 22, 6:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL 2 NNW IVANHOE 44.50N 96.26W
06/22/2017 E1.75 INCH LINCOLN MN PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 45 min |
| Jun 22, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Jun 22, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 41 min |
| Jun 22, 5:02 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Miner, Sanborn | 43 min |
| Jun 22, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.